Alert archive / Virginia / Beach Hazards Statements in 2019

Beach Hazards Statement 11, NWS Wakefield, VA

September 14, 2019Accomack County, Northampton County, City of Virginia Beach, Virginia; Currituck County, North Carolina; Worcester County, Maryland

NWS Wakefield, VA issued this beach hazards statement at Sep 14, 2019, 8:22 PM EDT for Accomack County, Northampton County, City of Virginia Beach, Virginia; Currituck County, North Carolina; Worcester County, Maryland. It took effect at Sep 15, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2019, 8:22 PM EDT (00:22 UTC)
In effect from
Sep 15, 2019, 8:00 AM EDT
Expired
Sep 15, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Wakefield, VA

Counties Worcester County, MD, Currituck County, NC, Accomack County, VA, City of Virginia Beach, VA, Northampton County, VA

The radar

The Norfolk radar (KAKQ), 113 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2019-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2019-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WHUS41 KAKQ 150022
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
822 PM EDT Sat Sep 14 2019

                                   
NCZ102-VAZ098-150830-
/O.EXP.KAKQ.BH.S.0010.000000T0000Z-190915T0000Z/
/O.EXP.KAKQ.RP.S.0010.000000T0000Z-190915T0000Z/
/O.NEW.KAKQ.BH.S.0011.190915T1200Z-190916T0000Z/
/O.NEW.KAKQ.RP.S.0011.190915T1200Z-190916T0000Z/
Eastern Currituck-Virginia Beach-
822 PM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...
...HIGH RIP CURRENT RISK HAS EXPIRED...

The National Weather Service in Wakefield has issued a Beach
Hazards Statement, which is in effect from 8 AM EDT Sunday
through Sunday evening. A High Rip Current Risk has also been
issued. This High Rip Current Risk is in effect from 8 AM EDT
Sunday through Sunday evening.

* LOCATION...Ocean side beaches from Maryland through Virginia 
  and northeast North Carolina.

* TIMING...From 8 AM EDT Sunday through Sunday evening.

* SURF OR RIP CURRENT RISK...There is a high risk of rip currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards...beach patrol flags and
signs.

If you become caught in a rip current...relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help. 

&&

$$

MDZ025-VAZ099-100-150130-
/O.EXP.KAKQ.BH.S.0010.000000T0000Z-190915T0000Z/
/O.EXP.KAKQ.RP.S.0010.000000T0000Z-190915T0000Z/
Maryland Beaches-Accomack-Northampton-
822 PM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...
...HIGH RIP CURRENT RISK HAS EXPIRED...

$$

Butner
2 follow-up statements
128 
WHUS41 KAKQ 150024
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
824 PM EDT Sat Sep 14 2019


NCZ102-VAZ098-150830-
/O.CON.KAKQ.BH.S.0011.190915T1200Z-190916T0000Z/
/O.CON.KAKQ.RP.S.0011.190915T1200Z-190916T0000Z/
Eastern Currituck-Virginia Beach-
824 PM EDT Sat Sep 14 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT SUNDAY
THROUGH SUNDAY EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 8 AM EDT SUNDAY
THROUGH SUNDAY EVENING...

* LOCATION...Ocean side beaches of Virginia Beach and northeast 
  North Carolina.

* TIMING...From 8 AM EDT Sunday through Sunday evening.

* SURF OR RIP CURRENT RISK...There is a high risk of rip 
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards...beach patrol flags and
signs.

If you become caught in a rip current...relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$
870 
WHUS41 KAKQ 150802
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
402 AM EDT Sun Sep 15 2019

MDZ025-VAZ099-100-160000-
/O.EXA.KAKQ.BH.S.0011.190915T1200Z-190916T0000Z/
/O.EXA.KAKQ.RP.S.0011.190915T1200Z-190916T0000Z/
Maryland Beaches-Accomack-Northampton-
402 AM EDT Sun Sep 15 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Wakefield has issued a Beach
Hazards Statement, which is in effect from 8 AM EDT this morning
through this evening. A High Rip Current Risk has also been
issued. This High Rip Current Risk is in effect from 8 AM EDT
this morning through this evening.

* LOCATION...Maryland beaches and the Lower Eastern Shore.

* TIMING...From 8 AM EDT this morning through this evening.

* SURF OR RIP CURRENT RISK...There is a high risk of rip 
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

There is a high risk of rip currents.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards...beach patrol flags and
signs.

If you become caught in a rip current...relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help. 

&&

$$

NCZ102-VAZ098-160000-
/O.CON.KAKQ.BH.S.0011.190915T1200Z-190916T0000Z/
/O.CON.KAKQ.RP.S.0011.190915T1200Z-190916T0000Z/
Eastern Currituck-Virginia Beach-
402 AM EDT Sun Sep 15 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* LOCATION...Virginia Beach and the Currituck Outer Banks.

* TIMING...From 8 AM EDT this morning through this evening.

* SURF OR RIP CURRENT RISK...There is a high risk of rip 
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots or breaks in the
sandbar and in the vicinity of structures such as jetties and
piers. Heed the advice of lifeguards...beach patrol flags and
signs.

If you become caught in a rip current...relax and float. Don't
swim against the current. If able, swim in a direction following
the shoreline. If unable to escape, face the shore and call or
wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Sep 14, 4:43 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 14, 4:43 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
443 PM EDT Sat Sep 14 2019

.SYNOPSIS...
A weak front approaches the region tonight and crosses the area
on Sunday before washing out over NC Sunday night. High
pressure builds in early next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 330 PM EDT Saturday...

High pressure, well to the east of Cape Cod, continues to move
eastward this afternoon, allowing local winds to swing around to the
southeast. A few weak returns are showing up on radar near and north
of the Albemarle sound and will maintain slight chance PoPs across
the southeast into the overnight.

A weak surface cold front is poised to the NW of the region and will
approach the area tonight. There is the potential for fog
development, especially across the southern Piedmont late tonight
into early Sunday. Guidance has trended lower with precip along the
front tonight into Sunday morning and will only show slight chance
PoPs across the north and northwest through 12Z Sunday. Overnight
lows in the mid 60s to right around 70 degrees.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 330 PM EDT Saturday...

The aforementioned cold front drops NW to SE Sunday morning,
bringing a chance for showers prior to noon. Instability and
upper dynamics are lacking with this boundary but did include a
slight chance for a few rumbles of thunder as the front nears
the VA/NC border region during peak heating Sunday afternoon.
The front should slow its southward progress into the afternoon
hours and will wash out near or just south of the region into
early Monday. Lingering slight chance of showers across the far
southern portion of the area Sunday evening. Highs on Sunday in
the low to mid 80s with overnight lows ranging through the 60s
(coolest N and NW).

High pressure builds in for Monday with ample sunshine, resulting in
warm afternoon temperatures in the mid 80s to around 90 degrees. Mid
60s and low 70s for low temps Monday night. High pressure to the
north sends a backdoor cold front through the region on Tuesday with
NE winds in its wake. Slight chance for showers along and ahead of
the this front through Tuesday evening. Highs will be modestly
cooler on Tuesday with increased clouds, ranging from the upper 70s
across MD Eastern Shore to mid 80s across the SW Piedmont.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

Strong agreement amongst the models that Tropical Storm Humberto
will remain offshore and turn out to sea well south of the region.
Otherwise, high pressure builds southward across the region
Wednesday into Friday as a frontal boundary washes out well south of
the area. Much cooler and drier air builds into the region beginning
on Wednesday. Highs will generally range from the mid 70s to near 80
on both Wednesday and Thursday with mostly sunny skies. Lows dip
back into the mid to upper 50s away from the coast on both Wednesday
night and Thursday night. A warming trend begins again on Friday as
upper level ridging builds back across the region, highs on Friday
will generally be in the lower 80s with mid to upper 80s by
Saturday.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
As of 100 PM EDT Saturday...

Generally expecting VFR flying weather this afternoon with winds
becoming southeast by this evening as high pressure to the north
continues to move east. Stubborn MVFR CIGs continue this
afternoon and have added tempo groups to all but RIC to cover
brief reductions to MVFR. CIGs lower tonight as a cold front
approaches the region from the NW. Potential for fog after
15.06Z at RIC, SBY and PHF, which could become dense in areas
prior to and just after sunrise Sunday morning.

OUTLOOK...Mainly VFR conditions likely prevail later Sun morning
thru Mon. However, there is a chc of showers/tstms on Sun into
Sun evening, so brief flight restrictions (due to VSBY) are
possible in any tstm.

&&

.MARINE...
As of 330 PM EDT Saturday...

High pressure east of Nova Scotia is resulting in an easterly flow
this afternoon. Winds have generally been 5-10 kts with occasional
15 kt gusts across the coastal waters. Waves in the bay running 1-2
ft and seas 4-5 ft. SCA continues for the coastal waters through 10Z
Sunday, at that point seas will have subsided to 2-4 ft and remain
there through Sunday. A cold front approaches the area on Sunday but
will likely wash out somewhere across the region during the day but
should make it far enough to shift winds to N/NE for Sunday
afternoon and evening. Wind speeds remain 5-10 kts.

Attention for the upcoming week turns to Humberto. While the track
keeps the system well away from our region off the SE coast, a tight
pressure gradient will develop thanks to Humberto and strong high
pressure that builds in over the northeast. This could result in
easterly winds of 15-25 kts from late Tuesday through Thursday and
seas potentially building to 5-8 ft, and waves of 2-3 ft in the
southern part of the bay. Will continue to monitor over the next few
days.

&&

.TIDES/COASTAL FLOODING...

There is a high risk of rip currents through this evening for
Atlantic beaches. Sunday there will be a high risk of rip
currents for southern beaches including Hampton Roads and the
Northern Outer Banks, and a moderate risk of rip currents for
the Maryland and Virginia eastern shore beaches.

&&

.EQUIPMENT...
KDOX radar remains offline until further notice due to an equipment
issue. Updates will be passed along as they become available.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 6 AM EDT Sunday for ANZ650-652-654-
     656-658.

&&

SYNOPSIS...RHR
NEAR TERM...RHR
SHORT TERM...RHR
LONG TERM...AJB
AVIATION...RHR
MARINE...CMF
TIDES/COASTAL FLOODING...AKQ
EQUIPMENT...AKQ
Hazardous weather outlook, Sep 14, 4:42 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
442 PM EDT Sat Sep 14 2019

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-152045-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
442 PM EDT Sat Sep 14 2019

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-152045-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
442 PM EDT Sat Sep 14 2019

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 8:22 PM EDTRip Current StatementAKQAccomack, Northampton, City of Virginia Beach24 hr

Nearby

Beach Hazards Statements in Virginia, 2019Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in Maryland, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.